Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Extending the Hölder type inequality of Blakley and Roy to non-symmetric non-square matrices

Author: Thomas H. Pate
Journal: Trans. Amer. Math. Soc. 364 (2012), 4267-4281
MSC (2010): Primary 15A63, 15A42, 15A60, 15A15, 05C50
Published electronically: March 20, 2012
MathSciNet review: 2912454
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose $ m$, $ n$, and $ k$ are positive integers, and let $ \langle \cdot ,\cdot \rangle $ denote standard inner product on the spaces $ \mathbb{R}^p$, $ p\!>\!0$. We show that if $ D$ is an $ m\!\times \!n$ non-negative real matrix, and $ u$ and $ v$ are non-negative unit vectors in $ \mathbb{R}^n$ and $ \mathbb{R}^m$, respectively, then

$\displaystyle \langle (D\!D^t)^k D u ,v \rangle \,\ge \, \langle Du,v \rangle ^{2k+1},$ (1)

with equality if and only if $ \langle (DD^t)^k D u ,v \rangle = 0$, or there exists $ \alpha > 0$ such that $ Du = \alpha v$ and $ D^t v = \alpha u$. This inequality extends to non-symmetric non-square matrices a 1965 result of Blakley and Roy which asserts that if $ D$ is a non-negative $ n\!\times \!n$ symmetric matrix, and $ u\!\in \!\mathbb{R}^n$ is a non-negative unit vector, then

$\displaystyle \langle D^k u, u \rangle \, \ge \,\langle Du,u \rangle ^{k},$ (2)

with equality, when $ k\!\ge \!2$, if and only if $ \langle D^k u, u \big \rangle = 0$, or there exists $ \alpha \!>\!0$ such that $ Du = \alpha u$. The generality of the inequality (1) derives not only from the fact that $ D$ is not assumed to be symmetric or square, but from the fact that we admit two unit vectors $ u$ and $ v$ instead of the single unit vector $ u$ appearing in inequality (2) of Blakley and Roy. We apply our result to verify the conjecture of A. Sidorenko (1993) in the non-symmetric case provided that the underlying graph is a path.

References [Enhancements On Off] (What's this?)

  • 1. G.R. Blakley, and Prabir Roy, A Hölder type inequality for symmetric matrices with nonnegative entries, Proceedings of the American Mathematical Society, (6)16(1965), 1244-1245. MR 0184950 (32:2421)
  • 2. G. Hardy, J.E. Littlewood, and G. Pólya, Inequalities, Cambridge University Press, Cambridge, 1999.
  • 3. Roger A. Horn and Charles R. Johnson, Matrix Analysis, Cambridge University Press, Cambridge, 1985. MR 832183 (87e:15001)
  • 4. A. Sidorenko, A correlation inequality for bipartite graphs, Graphs and Combinatorics, 9(1993), 201-204. MR 1225933 (94b:05177)
  • 5. A. Sidorenko, Inequalities for functionals generated by bipartite graphs (in Russian), Discrete Math and Applications (in Russian), (3)3(1991), 50-65. MR 1138091 (92h:05136)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 15A63, 15A42, 15A60, 15A15, 05C50

Retrieve articles in all journals with MSC (2010): 15A63, 15A42, 15A60, 15A15, 05C50

Additional Information

Thomas H. Pate
Affiliation: Department of Mathematics, Auburn University, Auburn, Alabama 36849

Keywords: Positive matrices, inequalities, Hölder’s inequality, bipartite graphs
Received by editor(s): August 20, 2010
Received by editor(s) in revised form: November 5, 2010
Published electronically: March 20, 2012
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society